August 14, 2013
FDA Warns About Rare But Serious Skin Reactions Associated With Acetaminophen Use

Washington, D.C.—The FDA is alerting consumers to the risk of three rare, but serious, skin reactions associated with use of the common painkiller acetaminophen.

Because of the threat of the potentially fatal skin reactions—Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP)—the agency is requiring that warnings be added to labels of prescription drug products containing acetaminophen and will encourage manufacturers to add the cautionary information to OTC products.

The skin reactions, marked by reddening, rash, blisters, and detachment of the upper surface of the skin, can occur with first-time use of acetaminophen or at any time while it is being used, the FDA said in a safety announcement. Other painkillers, such as nonsteroidal anti-inflammatory drugs (NSAIDS), already carry warnings about serious skin reactions.

Pharmacists are advised to warn patients to immediately stop taking acetaminophen or any other pain reliever/fever reducer and seek medical attention if a skin rash or reaction occurs during use. Patients who have experienced a serious skin reaction with acetaminophen should not take the drug again and should seek counsel with health care professionals on alternative medications.

Stevens-Johnson Syndrome and TEN, which usually require hospitalization and can cause death, often begin with flu-like symptoms followed by rash, blistering, and extensive damage to the surfaces of the skin, according to the FDA. Recovery can take weeks or months, and possible complications include scarring, changes in skin pigmentation, blindness, and damage to internal organs.

The third skin reaction, AGEP, usually resolves within 2 weeks of stopping the medication that caused the problem, according to consumer information provided by the agency.

The information surfaced during an FDA review of its Adverse Event Reporting System (FAERS) database and current medical literature, but public health officials were not able to determine how frequently serious skin reactions occur with use of acetaminophen. Although the skin reactions are considered to be rare, assessing their frequency is difficult because of the widespread use of the drug, differences in usage among individuals—e.g., occasional versus long-term use—and the length of time that the drug has been on the market, according to the safety announcement.

The FDA reported that only a small number of cases, just more than two dozen, are documented in medical literature, and that its database search uncovered 107 cases from 1969 to 2012, resulting in 67 hospitalizations and 12 deaths. Most cases involved single-ingredient acetaminophen products.

“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications,” said Sharon Hertz, MD, deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction. “However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”

The FDA recommended that patients talk to their pharmacist or other health care professionals if they have questions or concerns about using acetaminophen or would like suggestions for another medication. Acetaminophen’s benefits still are considered to outweigh its risk, the agency pointed out.

“FDA's actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen,” Hertz said. “Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it.”

U.S. Pharmacist Social Connect